Hail, Cheyenne
- When
- June 24, 1:25 PM CST
- Where
- Cheyenne County, 12.18 mi NW of St Francis
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.873, -101.986
Early in the afternoon scattered thunderstorms developed north of a warm front. Penny size hail was reported from one of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Early in the afternoon scattered thunderstorms developed north of a warm front. Penny size hail was reported from one of these storms. During the latter half of the afternoon a thunderstorm complex moved east out of Colorado into Northwest Kansas. The complex continued to increase in coverage as it moved eastward, transitioning into more of a wind threat than a hail threat. Winds from the thunderstorm complex blew trees down, some of them being large trees, blew power lines down, and damaged a grain bin. There were very few hail reports with this thunderstorm complex, with the largest being only penny size from several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 1:03 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 103 PM MDT Sun Jun 24 2018 .SHORT TERM...(Today through Tuesday night) Issued at 300 AM MDT Sun Jun 24 2018 Main forecast issue will be chance of thunderstorms and any resulting severe weather and locally heavy rainfall. Secondary minor concern is how hot does it get on Tuesday. Satellite showing a somewhat amplified but still progressive flow from the Pacific into North America. The flow is the most amplified over western North America. Amplifying western ridge is leading to a stronger digging upper system that is moving toward the central plains. A cold front is moving toward the region. However numerous mesoscale boundaries reside over and near to the area due to extensive previous and ongoing convection. This will be a low confidence forecast due to poor model performance from yesterday, even as the event was unfolding, and ongoing mesoscale influences that the models will not be taking into account. Through 06z the Cams/High resolution guidance is not performing well at this time. They do not have the clusters of storms to our north that are along and behind the cold front. They also have the MCS to our south in the wrong place. They have it over the southern portion of our area while it is over southern Kansas and northern Oklahoma. Today/tonight...Not much time to look at much due to ongoing severe or near severe thunderstorms. Mid level system begins moving into the area at the beginning of the day and moves slowly across the area through the rest of the day into the overnight hours. Also diffluence and much colder air aloft/good baroclinic zone improves/moves across through the day. Weak right rear quadrant starts over the southeast portion of the area. Left front quadrant moves into the northwest half of the area during the morning and then moves across the rest of the area during the afternoon. A secondary jet max affects the far eastern area in the evening. As a result put highest pops into the evening in advance of the mid and upper level lift since surface and precipitation depiction are not doing well right now. Not sure what affect current activity will have on any later severe. Will keep a mention of severe along with heavy rainfall. Will continue to monitor and reassess as the shift goes on. Monday/Monday night...Ridging and drier air mass look to move in. Temperatures will warm but not sure how much depending on how widespread the rain is. Tuesday/Tuesday night...Continued dry as ridging along strengthens over the area. This day looks to be the beginning of much hotter and above normal temperatures. .LONG TERM...(Tuesday through Sunday) Issued at 102 PM MDT Sun Jun 24 2018 Not much has change in the extended over the past couple of days. The models are still showing the local area under the influence of an upper-level ridge for most of the period. This will produce mostly dry conditions with above normal high temperatures. The next change for precipitation looks to be Saturday as an upper level trough deepens over the western U.S. This puts our local area under southwesterly flow aloft. This will result in a lee side low trying to development off the front range. It is still too early to tell if this will pan out. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1005 AM MDT Sun Jun 24 2018 Challenging forecast. Winds may be light/variable for much of today, though stronger winds will certainly be possible invof any thunderstorms. Scattered to numerous thunderstorms will develop over the Tri-State area late this morning and are likely to affect both terminals at some point (perhaps multiple times) this afternoon. Thunderstorms should shift south/east of the area this evening (00-06Z Mon), though it is possible that thunderstorms could linger in vicinity of the MCK terminal overnight. A period of MVFR ceilings cannot be ruled out at either terminal this evening/overnight. Expect winds to become NW/WNW at 15-20 knots AOA sunrise Monday morning. VFR conditions are expected to prevail from sunrise onward. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...BW AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 1055 AM MDT Sun Jun 24 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1055 AM MDT Sun Jun 24 2018 /1155 AM CDT Sun Jun 24 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms will re-develop across the Tri- State area today. Isolated storms may become severe, with a primary threat of quarter to golfball size hail and damaging wind gusts up to 65 mph. Locally heavy rainfall and isolated flash flooding will also be possible, particularly in areas where heavy rain fell during the past 24 hours. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Vincent
Special Weather Statement National Weather Service Goodland KS 1155 AM MDT SUN JUN 24 2018 COZ090-241815- Yuma County CO- 1155 AM MDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL 1215 PM MDT... At 1155 AM MDT, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Bonny Reservoir, moving northeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Vernon. This includes Highway 385 between mile markers 224 and 232. LAT...LON 3974 10254 3984 10261 4000 10228 3982 10218 TIME...MOT...LOC 1755Z 247DEG 25KT 3980 10248
Special Weather Statement National Weather Service Goodland KS 1236 PM MDT SUN JUN 24 2018 COZ090-NEZ079-241900- Yuma County CO-Dundy NE- 1236 PM MDT SUN JUN 24 2018 ...SPECIAL WEATHER STATEMENT... At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm over Wray, moving northeast at 35 mph. Half inch hail will be possible with this storm. Locations impacted include... Wray. This includes Highway 385 between mile markers 237 and 250. LAT...LON 3996 10227 4002 10239 4027 10214 4018 10199 TIME...MOT...LOC 1836Z 223DEG 32KT 4005 10224
Special Weather Statement National Weather Service Goodland KS 1250 PM MDT SUN JUN 24 2018 KSZ001-NEZ079-241915- Cheyenne KS-Dundy NE- 1250 PM MDT SUN JUN 24 2018 ...SPECIAL WEATHER STATEMENT... At 1249 PM MDT/149 PM CDT/, Doppler radar was tracking a strong thunderstorm 7 miles north of St. Francis, moving east at 35 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of northern Cheyenne County in northwestern Kansas and south central Dundy County in southwestern Nebraska. LAT...LON 3981 10191 3994 10196 4005 10155 3987 10146 TIME...MOT...LOC 1849Z 254DEG 32KT 3988 10183
The Goodland radar (KGLD), 61 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
18 thunderstorm wind, 4 hail. Local standard time, as filed.
The hail ranged from pea to penny in size and was accompanied by 40-50 MPH wind gusts.
Unknown size and number of branches broken off of a tree and a nearby irrigation pivot blown over from thunderstorm winds.
An empty grain bin was blown over.
Power lines on main street were knocked down by the thunderstorm winds. Multiple large trees were blown down and large limbs 9-12 inches in diameter were also blown down.
Tree trunk a foot in diameter was snapped.
Thunderstorm wind gusts were estimated to be 55-60 MPH.
Atleast one tree was uprooted two more that were blown over, another tree that was larger than a foot in diameter snapped at its base, and numerous branches broken off ranging in size from less an inch to over nine inches in diameter. Shingles were also seen flying through the air.
Unknown number of trees blown down in town.
Estimated the wind gusts to be 65 MPH.
A carport was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769255, 769282, 769256, 769257, 769285, 769259, 769260, 769261, 769262, 769286, 769294, 769287, 769290, 769297, 769268, 769298, 769271, 769299, 769300, 769258, 769301, 769277.